Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: I've gained 8 lbs from Zoloft and CAN'T Lose it!!! King Vultan

Posted by yznhymer on October 22, 2004, at 13:26:37

In reply to Re: I've gained 8 lbs from Zoloft and CAN'T Lose it!!! Stressee, posted by King Vultan on October 22, 2004, at 10:01:49

> > I'm barging in and I'm sorry, but I am trying to figure out what other classes of Anit- Deprs. are you talking about? I am thinking my Wellbutrin is not working at ALL -L
>
>
> The first antidepressants introduced in the 50's and 60's were the tricyclics and MAOIs, and these were the mainstay of AD drug therapy up until the late 80's/early 90's when the SSRIs replaced them. Tricyclics have a somewhat different mechanism because they all work on norepinephrine, and some also work on serotonin. Because of this, their antidepressant action is perhaps somewhat more natural than drugs that just work on serotonin, such as Zoloft.
>
> The problem with tricyclics is that all of them also have differing degrees of antihistaminic abilities, which tend to induce sedation and weight gain, and anticholinergic effects, which include things like constipation and dry mouth. Now personally, I would rather take a drug that gives me constipation than one that makes me fat, as the constipation, in reality, is much easier to deal with, but people have different tolerances for different side effects.
>
> I have a book at home I do not recall the title of which attempts to rate the antidepressants quantitatively on weight gain on a 0-4 scale, with 0 being none and 4 being horrible. If I remember, the tricylic amitriptyline gets a 4, nortriptyline gets a 2, and desipramine gets a 1. All of the SSRIs get zeros, which we know is simply not accurate or true. The recent article in Consumer Reports indicated that around 20 % of people taking SSRIs and Effexor experienced weight gain. Wellbutrin, which is not an SSRI, definitely showed less tendency to induce weight gain than the other drugs, with only a 12 % occurrence, but it was also unfortunately rated the least effective AD with only 57 % of people saying it helped a lot. That agrees with my own perception from reading people's reactions to it here and elsewhere.
>
> The other drug class I mentioned, the MAOIs, only has two members in the US, Nardil and Parnate. This is the class that imposes dietary and drug restrictions, such as not being able to eat cheddar cheese or take a decongestant like pseudoephedrine, but the two drugs are both extremely effective. I cannot recommend Nardil because it has too many side effects and too much of tendency to induce weight gain IMO, but Parnate has a minimum of side effects and weight gain problems; although, it is noted for inducing insomnia.
>
> Todd
>

Todd...

I always enjoy reading your posts, not just for the information but also for the clarity with which you impart it.

I just ditched Cymbalta because of the anxiety it induced as well as the sexual dysfunction it caused. Same story with every SSRI I've tried: sexual and other side effects but no real antidepressant benefit.

I've found Welbutrin ineffective and the side effects of the tricyclics too unpleasant to continue. I had a very unpleasant psychotic episode on Mellaril as well as an allergic reaction(I fired that pdoc). Moclobemide gave me only limited relief, if that, and my current doc has decided he doesn't feel comfortable prescribing it any longer because I must purchase it from Canada anyway.

Nardil, on the other hand, put me in the best mood I can recall in my adult life but I gained 20 lbs the first month and still had the sexual side effects. So I reluctantly dropped it.

I'm waiting for the release of the EMSAM patch thinking that there is a chance I may get a similarly robust response to it as the Nardil without the side effects. In the meantime, I'm wondering about the following:

Is a trial of parnate worth the effort on my part? To be honest, I'm past the point of being willing to try things blindly... I'd like to know that there is some basis to believe it might be a) effective and b)tolerable in terms of side effects, especially re anorgasmia.

By the way, any thoughts on why Nardil was so robust but the SSRI's, Wellbutrin, TCAs were relatively ineffective? My knowledge about the chemistry is rudimentary, if that. I guess I'm wondering if the Nardil was hitting a neurotransmitter (dopamine?) that the others don't and if this would be helpful info in choosing my next trial?

Thanks in advance,
Mark


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:yznhymer thread:405595
URL: http://www.dr-bob.org/babble/20041018/msgs/405927.html